Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 24, NWS Milwaukee, WI

April 18, 2002Fond du Lac County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 18, 2002, 9:43 PM CDT for Fond du Lac County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2002, 9:43 PM CDT (02:43 UTC)
Expired
Apr 18, 2002, 10:15 PM CDT
In force
32 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Fond du Lac County, WI

The radar

The Green Bay radar (KGRB), 82 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 8:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 190243
SVRMKE
WIC039-190315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
943 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOND DU LAC COUNTY IN EAST CENTRAL WISCONSIN

* UNTIL 1015 PM CDT

* AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES WEST OF MOUNT CALVARY TO
  9 MILES WEST OF EDEN...OR FROM 6 MILES NORTHEAST OF NORTH FOND DU
  LAC TO 10 MILES SOUTHWEST OF FOND DU LAC...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MOUNT CALVARY AT 955 PM CDT.
  ST. CLOUD AT 1005 PM CDT.

* SOME LOCATIONS IN THE WARNING INCLUDE FOND DU LAC

AT 940 PM CDT 60 MPH WINDS WERE REPORTED IN OAKFIELD.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES
AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS
PATH...SEEK SHELTER INDOORS.

LAT...LON 4388 8837 4367 8854 4357 8819 4387 8817

ZAJDEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 9:30 PM CDT, 13 minutes earlier.

Area forecast discussion, Apr 18, 9:30 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
930 PM CDT THU APR 18 2002

LINE OF SEVERE STORMS HAS TURNED INTO A BIG WIND EVENT WITH LINE
BEGINNING TO BOW FROM FOND DU LAC SOUTHWEST INTO SOUTHWEST DANE
COUNTY.  CONVECTION HAS PERSISTED DESPITE LOSS OF SUN/S HEATING.
ATMOSPHERE OVER SOUTHERN WISCONSIN HAS RECOVERED NICELY FROM EARLIER
CONVECTION.  LOOKS LIKE BOW WILL HOLD TOGETHER INTO EASTERN
WISCONSIN...REACHING THE SHORELINE OF LAKE MICHIGAN BETWEEN 1030 AND
1130 PM.  CDFNT HAS MADE A LEAP EAST WITH CONVECTION.  LOTS OF MASS
CONVERGENCE OVR SRN WI WITH SFC BASED LI/S STILL AROUND -4. IR
SATELLITE IMAGERY MAINTAINING COLD TOPS...SLIGHT WARMING IN LAST
COUPLE OF IMAGES.

.MKX...NONE.

DAVIS

In the hours before

Special weather statement, Apr 18, 6:25 PM CDT, 3 hours 18 minutes before
WIZ046-047-051-052-056>060-062-066>068-071-072-190115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
625 PM CDT THU APR 18 2002

...TORNADO WATCH IN EFFECT FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN
UNTIL 8 PM CDT...

AT 624 PM CDT...NUMEROUS STRONG TO SEVERE THUNDERSTORMS CONTINUED
TO AFFECT PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN AND A SMALL
PORTION OF
SOUTH CENTRAL WISCONSIN. SOME OF THESE STORMS HAVE HAD A HISTORY
OF PRODUCING LARGE DAMAGING HAIL AND GUSTY WINDS OF 40 TO 50 MPH.

MORE THUNDERSTORMS WERE OVER NORTHEAST IOWA MOVING EAST. THESE
STORMS WILL AFFECT SOUTH CENTRAL WISCONSIN BY 8 PM CDT. THE STORMS
ARE MOVING EAST AT 35 MPH.

PERSONS OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN SHOULD REMAIN
ALERT AND BE PREPARED TO SEEK STURDY SHELTER INDOORS AWAY FROM
WINDOWS IF THREATENING WEATHER APPROACHES.

GD
Special weather statement, Apr 18, 7:35 PM CDT, 2 hours 8 minutes before
WIZ046-047-051-052-056>059-062-065>067-070-071-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
735 PM CDT THU APR 18 2002

...TORNADO WATCH IN EFFECT FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN
UNTIL 8 PM CDT...

AT 730 PM CDT...STRONG TO SEVERE THUNDERSTORMS CONTINUED OVER THE SOUTH
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. SOME OF THESE STORMS
HAVE HAD A HISTORY OF LARGE DAMAGING HAIL AND WIND GUSTS TO 60 MPH.

MORE THUNDERSTORMS WERE APPROACHING SOUTHWEST WISCONSIN FROM
NORTHEAST IOWA. THESE STORMS WILL ENTER SOUTH CENTRAL WISCONSIN
AFTER 830 PM CDT.

PERSONS OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN SHOULD REMAIN
ALERT AND BE PREPARED TO SEEK STURDY SHELTER INDOORS AWAY FROM
WINDOWS IF THREATENING WEATHER APPROACHES.

GD
Local storm report, Apr 18, 8:13 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
813 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    EVANSVILLE                WI   1 INCH HAIL
04/18/02   ROCK                           REPORTED BY STORM
                                          SPOTTER.

0714 PM    LAKE GENEVA               WI   50 MPH TSTM GUST
04/18/02   WALWORTH                       REPORTED BY STORM
                                          SPOTTER.

0730 PM    DEERFIELD                 WI   2 INCH HAIL
04/18/02   DANE                           REPORTED BY STORM
                                          SPOTTER.

0740 PM    JANESVILLE                WI   .75 INCH HAIL
04/18/02   ROCK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 18, 8:21 PM CDT, 1 hour 22 minutes before
WIZ046-047-051-052-057>060-063>071-190215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
821 PM CDT THU APR 18 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF SOUTH CENTRAL
AND SOUTHEAST WISCONSIN UNTIL 1 AM CDT...

AT 820 PM CDT...CLUSTERS OF STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS
WERE ENTERING SOUTH CENTRAL WISCONSIN AND OVER PORTIONS OF SOUTHEAST
WISCONSIN. SOME OF THESE STORMS HAVE HAD A HISTORY OF LARGE DAMAGING
HAIL AND WIND GUSTS TO 60 MPH.

RESIDENTS OF SOUTHCENTRAL AND SOUTHEAST WISCONSIN SHOULD REMAIN
ALERT AND BE PREPARED TO SEEK STURDY SHELTER INDOORS AWAY FROM
WINDOWS SHOULD THREATENING WEATHER APPROACH.

GD
Local storm report, Apr 18, 9:12 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
912 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0736 PM    2 W HIGHLAND              WI   60 MPH TSTM GUST
04/18/02   IOWA

0744 PM    JOHNSTOWN                 WI   .75 INCH HAIL
04/18/02   ROCK                           REPORTED BY HAM RADIO
                                          OPERATOR.

0858 PM    DODGEVILLE                WI   60 MPH TSTM GUST
04/18/02   IOWA                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0905 PM    POYNETTE                  WI   WIND DAMAGE
04/18/02   COLUMBIA                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES AND POWER LINES
                                          DOWN
Special weather statement, Apr 18, 9:28 PM CDT, 15 minutes before
WIZ058>060-065>072-190330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
928 PM CDT THU APR 18 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHCENTRAL AND SOUTHEAST
WISCONSIN UNTIL 1 AM CDT...

AT 920 PM CDT...CLUSTERS OF STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS
CONTINUED TO AFFECT PORTIONS OF SOUTHCENTRAL AND SOUTHEAST WISCONSIN.
SOME OF THESE STORMS HAVE HAD A HISTORY OF PRODUCING LARGE DAMAGING
HAIL...VERY HEAVY RAINFALL...WIND GUSTS OF 50 TO 60 MPH AND DEADLY
CLOUD TO GROUND LIGHTNING. THE STORMS ARE MOVING TO THE EAST AT
40 MPH.

RESIDENTS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN SHOULD REMAIN ALERT
AND BE PREPARED TO SEEK STURDY SHELTER INDOORS AWAY FROM WINDOWS SHOULD
THREATENING WEATHER APPROACH.

GD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:18 PM CDTSevere Thunderstorm WarningMKXKenosha42 min
Apr 18, 7:21 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson39 min
Apr 18, 7:28 PM CDTSevere Thunderstorm WarningMKXRock62 min
Apr 18, 7:29 PM CDTSpecial Marine WarningMKX61 min
Apr 18, 7:29 PM CDTSpecial Marine WarningMKX61 min
Apr 18, 7:59 PM CDTSevere Thunderstorm WarningMKXSauk61 min
Apr 18, 8:10 PM CDTSevere Thunderstorm WarningMKXIowa65 min
Apr 18, 8:30 PM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette60 min
Apr 18, 8:34 PM CDTSpecial Marine WarningMKX56 min
Apr 18, 8:34 PM CDTSpecial Marine WarningMKX56 min
Apr 18, 8:37 PM CDTSevere Thunderstorm WarningMKXDane68 min
Apr 18, 8:41 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Sheboygan64 min
Apr 18, 8:44 PM CDTSevere Thunderstorm WarningMKXColumbia61 min
Apr 18, 8:50 PM CDTSpecial Marine WarningMKX100 min
Apr 18, 8:50 PM CDTSpecial Marine WarningMKX100 min
Apr 18, 8:57 PM CDTSevere Thunderstorm WarningMKXSauk33 min
Apr 18, 9:16 PM CDTSevere Thunderstorm WarningMKXJefferson74 min
Apr 18, 9:26 PM CDTSevere Thunderstorm WarningMKXDodge64 min
Apr 18, 9:36 PM CDTSevere Thunderstorm WarningMKXGreen54 min
Apr 18, 9:44 PM CDTSevere Thunderstorm WarningMKXDane, Rock61 min
Apr 18, 9:45 PM CDTSpecial Marine WarningMKX2 hr
Apr 18, 9:45 PM CDTSpecial Marine WarningMKX2 hr
Apr 18, 9:48 PM CDTSevere Thunderstorm WarningMKXOzaukee, Sheboygan, Washington57 min
Apr 18, 10:04 PM CDTSpecial Marine WarningMKX116 min
Apr 18, 10:04 PM CDTSpecial Marine WarningMKX116 min
Apr 18, 10:20 PM CDTSevere Thunderstorm WarningMKXWalworth55 min
Apr 18, 10:53 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine37 min
Apr 18, 11:24 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette, Sauk16 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.